HOUSTON — At least three Houston teens have been hospitalized with serious lung illnesses following use of e-cigarettes, the Houston Health Department confirms.
The hospitalizations all occurred within the past month and fit the profile of a multi-state outbreak of severe pulmonary disease associated with the use of e-cigarette products.
The Health Department said at least two of the teens have been discharged as of Tuesday afternoon.
“This is a very serious outbreak and I urge all parents to check with their children to make sure they are not using e-cigarette products. Adults should also stop using the products,” said Dr. David Persse, local health authority for the Houston Health Department and EMS medical director. “These illnesses are life-threatening, even for healthy young people who may not regularly use these products.”
Privacy laws prohibit the health department from providing specific information about the patients.
“These three people are just those we’ve confirmed so far,” Persse continued. “We’ll very likely find other cases and, unfortunately, there will probably be new cases until the cause is identified.”
The Houston cases do not include the Tomball High School teen who passed out Monday night after taking a hit off a girl's vape. The 16-year-old was treated at an area hospital and released.
According to the Centers for Disease Control and Prevention, there have been more than 450 suspected cases nationally and several deaths. The CDC reported similarities in people who used e-cigarettes: Many of the patients, but not all, reported recent use of THC-containing products, some reported using both THC- and nicotine-containing products. A smaller group reported using nicotine only.
CDC, U.S. Food and Drug Administration and state and local health officials are investigating but have not yet identified any specific substance or e-cigarette product that is linked to all cases.
Many patients report using e-cigarette products with liquids that contain THC, but others have reported only vaping nicotine.
”There’s a lot of unanswered questions about the science behind what’s exactly causing this, but the bottom line is this is a real phenomenon. Parents, you need to look out for your kids, find out what they’re doing, educate them that this is dangerous," said Dr. Persse. ”This vaping situation is a little more concerning if we’re seeing an increased number of young people getting addicted to nicotine and then having to pay the consequences years on down the road.”
Federal authorities have urged people not to use e-cigarettes while the investigation is underway. Those who do use the devices should not buy the products on the street or on the internet.
E-cigarettes associated with the added products are thought to have been contaminated by chemicals that cause lung damage.
Vape shop owner Erick Jones said Tuesday that one of the biggest issues is products being contaminated with other chemicals, likely found on the black market.
”There’s got to be a different component that’s causing these issues other than the products that have been out for over 10-plus years now," said Jones. ”It seems like every morning there’s something on the news related to vaping illness."
Jones said some shops mix their liquid nicotine in-house, and he believes there needs to be more oversight into these practices to prevent contaminants or other chemicals from getting into vaping products.
”Until there can be a conclusive study to give you exactly what’s causing these issues, we don’t know what can be done, because if it’s a THC component or another illegal substance, that shouldn’t be happening anyway," said Jones. ”If you get busted doing something, the first thing you’re going to tell your parents is, ‘oh I was just vaping.’ But there’s never been a deep dive into ‘what were you vaping?’"
Patients in this investigation have reported symptoms including cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever and weight loss. People experiencing such symptoms, especially e-cigarette users, should seek medical attention.